|Year : 2017 | Volume
| Issue : 3 | Page : 124-126
Plica polonica in a patient on chemotherapy: A case report with review of literature
Savera Gupta, Ramesh Kumar, Anita Vijay, Suresh Kumar Jain
Department of Dermatology, Venereology and Leprology, Government Medical College, Kota, Rajasthan, India
|Date of Web Publication||21-Aug-2017|
Department of Dermatology, Venereology and Leprology, Government Medical College, Kota - 324 005, Rajasthan
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Plica polonica (plica neuropathica) is an uncommon entity characterized by irreversible twisting and matting of hair resulting in a hard impermeable mass of keratin. Although the exact mechanism is not fully understood, it has been attribute to longitudinal splitting or weathering of hair shaft due to vigorous friction and frequent use of harsh shampoos and harsh cleansers and/or due to keeping long hair with poor hair care or neglect, parasitic infection. We describe an unusual case of plica polonica occurring in a patient of lung adenocarcinoma on chemotherapy and review the literature. Anagen effluvium due to chemotherapy (paclitaxel and carboplatin) and use of an uncustomary shampoo by the patient are the causative factors for matting of the hair.
Keywords: Chemotherapy, neuropathica, plica, polonica, shampoo
|How to cite this article:|
Gupta S, Kumar R, Vijay A, Jain SK. Plica polonica in a patient on chemotherapy: A case report with review of literature. Int J Trichol 2017;9:124-6
| Introduction|| |
Plica polonica (plica neuropathica or trichoma) is an uncommon entity characterized by irreversible twisting and matting of hair resulting in a hard impermeable mass of keratin. Although mild matting can be normally seen in those with the long hair, the absolute uncombable condition is termed as plica polonica. Herein, we describe a case of a middle-aged female patient, a known case of lung adenocarcinoma on chemotherapy, presenting with plica polonica and review the literature.
| Case Report|| |
A 48-year-old female presented to our department with matting of the hair for the past 2 days. The patient was a diagnosed case of lung adenocarcinoma and was on chemotherapy (paclitaxel and carboplatin) for the past 3 weeks. Two weeks after receiving the first cycle of chemotherapy, patient noticed sudden onset of hair loss from the scalp, especially from the front and the sides. This was accompanied with hair entanglement which led to difficulty in combing hair. As the hair loss and difficulty in combing increased over the next 2 days, the anxious patient purchased and used a new shampoo. Following this, the hair got severely matted together. There was no associated itching, pain, or foul odor. Her regular hair cleansing agent for more than the past 10 years was fuller's earth (”multani mitti”) and there is no history of any kind of chemical treatment of hair such as dying or straightening.
On examination of the scalp, there was diffuse nonscarring alopecia in the frontal and bilateral temporal areas along with a firm to hard mass of matted hair over the vertex and occiput and extending down for a length of 20 cm [Figure 1] and [Figure 2]. Separation of hair strands was not possible. There were no signs of inflammation or infestation. Rest of the dermatological and systemic examination including psychiatric assessment was normal. On pull test, the hair came out easily with roots and light microscopy examination showed anagen hair with focal areas of shaft damage. Dermoscopy of the matted hair revealed irregular arrangement of intertwining hair shafts resembling a bird's nest [Figure 3]. Intact follicular ostia were visible on dermoscopy of the temporal and frontal areas [Figure 4]. The potassium hydroxide preparation was negative for fungal elements.
|Figure 1: Matting of hair (a) seen from front (b) and from back. Note the anagen effluvium in the frontal region|
Click here to view
|Figure 2: (a and b) Loss of hair from the sides of the scalp due to anagen effluvium|
Click here to view
|Figure 3: (a) Close up of matted hair resembling a bird's nest (b) dermoscopy of hair giving “wrangled mesh of wires” appearance (DermLite 3, ×10)|
Click here to view
|Figure 4: Dermoscopy of (a) frontal and (b) temporal areas showing intact follicular ostia in anagen effluvium (DermLite 3, ×10)|
Click here to view
Her routine investigations showed anemia (hemoglobin 8.8), normal total (4200) and differential leukocyte count, and decreased platelet count (88,000). Based on history and examination findings, anagen effluvium following chemotherapy and use of an uncustomary shampoo could be attributed as etiological factors of plica polonica in our patient. Cutting of the matted hair was advised and counseling regarding chemotherapy-associated hair loss and proper hair care measure was done.
| Discussion|| |
Le page coined the term plica neuropathica in 1984 when he described a young female with sudden onset of tangled scalp hair. He named so as he believed that certain “nerve force” was responsible for matting of hair. It is comparable to felting of wool fibers which is a phenomenon of compaction of fibers when exposed to friction and compression. Matting of hair is of multifactorial etiology [Table 1]. The predisposing factors are long unkempt hair, excessive trauma, and use of harsh shampoo. These cause degeneration of the hair cuticle which is formed by sulfur-rich flat cells arranged in tile-like imbricated pattern. Rubbing of the hair toward the scalp produces positive charge and rubbing toward the tip produces negative charge. This potential of hair shafts to become dielectrically charged could develop electrostatic attraction between adjacent hair shafts and result in matting. Cases of plica polonica after the use of herbal shampoo have been described. Moreover, it can be commonly seen among religious Sadhus in the form of dreadlocks. Recently, however, some interesting cases have been reported, include plica polonica associated with chemotherapeutic drugs (azathioprine,,, methotrexate ), rupoid psoriasis, and pediatric patient , presenting with matting of the hair. Uncombable hair syndrome forms a differential diagnosis of plica polonica. Its description and clarification of synonymously used terms such as plica polonica, plica neuropathica, and dreadlocks are shown in [Table 2].
The case presented here is unusual as plica polonica which is caused by two factors – anagen effluvium caused by chemotherapy and use of a new shampoo by the patient. The cytotoxic agents (paclitaxel and carboplatin in our case) act as an insult that causes abrupt cessation of mitotic activity in the actively dividing cells. In case of the hair, the anagen hair follicles exhibit the maximum proliferative activity and hence are most susceptible. There occur weakening of the partially keratinized proximal portion of the hair shaft, resulting in breakage within the hair canal, and shedding of anagen hair, known as anagen effluvium. It typically begins within days to few weeks of chemotherapy, and crown and sides of the scalp are usually the initial sites of alopecia, as seen in the index case. This type of hair loss is completely reversible, usually 1–3 weeks after stopping chemotherapy, as the follicle remains intact without any scarring. The sudden onset of hair loss and hair shaft damage due to anagen effluvium predisposed our patient to matting of hair. This resulted in the initial difficulty in hair combing. In addition, on her partially matted hair, patient used a shampoo that she was unacquainted with which led to severe matting and the hair turned into a mass of grossly interweaved hair. The presence of chemical (shampoo) and the frequent rubbing of the hair during shampooing might have generated electrostatic charge difference between the adjacent hair shafts, creating a force of attraction. Moreover, the contribution of presence of underlying illness (lung adenocarcinoma), anemia, and thrombocytopenia in the pathogenesis of plica polonica, as seen in our case, cannot be completely ruled out. The only feasible treatment for this condition is cutting of matted hair or shaving.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Le Page JF. On Neuropathic Plica. Br Med J 1884;1:160.
Bogaty H, Dunlap FE. Matting of hair. Arch Dermatol 1970;101:348-51.
Kaur T, Singh D, Malhotra SK, Singh J. Plica polonica after use of shampoo. Int J Trichology 2016;8:46-7.
Bhatia A, Kanish B, Chaudhary P. Plica neuropathica (Polonica) – A matter of faith. Int J Sci Stud 2014;2:91-2.
Kwinter J, Weinstein M. Plica neuropathica: Novel presentation of a rare disease. Clin Exp Dermatol 2006;31:790-2.
Joshi R, Singh S. Plica neuropathica (Plica polonica) following azathioprine-induced pancytopenia. Int J Trichology 2010;2:110-2.
Anisha S, Sukhjot K, Sunil GK, Sandeep P. bird's nest view from a dermatologist's eye. Int J Trichology 2016;8:1-4.
Brar BK, Mahajan B, Kamra N. Felted hair in rupoid psoriasis: A rare association. Int J Trichology 2014;6:69-70.
Kanwar AJ, De D. Plica neuropathica in a 2-year-old boy. Int J Dermatol 2007;46:410-1.
Verma S, Thakur BK. Plica “neuropathica” in an 11-month-old boy. Pediatr Dermatol 2014;31:e116-7.
[Figure 1], [Figure 2], [Figure 3], [Figure 4]
[Table 1], [Table 2]